An HIV-positive man developed hepatitis after overdosing with dietary supplements, which he was taking as an alternative to antiretroviral therapy. His case is reported in the September edition of the International Journal of STD and AIDS.
“There are dangers associated with excessive intake of dietary supplements and interactions with conventional medications are largely unknown”, write the investigators from London’s Chelsea and Westminster Hospital, the largest HIV treatment centre in Europe.
Research suggests that as many as 50% of HIV-positive patients often take dietary supplements and use complementary or alternative medicine, often without the knowledge of their doctors. The use of vitamins pills, other dietary supplements and alternative and complementary treatment is often regarded by patients as being completely safe and the risk of side-effects or interactions with conventional medicines in many instances is not acknowledged by patients.
The case involved a man aged 33 who was diagnosed HIV-positive in 1999 at which time he had a high CD4 cell count (678 cells/mm3) and a viral load of approximately 29,000 copies/ml. He attended an HIV outpatient clinic for a three-monthly follow-up. He had a two year history of moderate-to-severe acne for which he was referred to a dermatologist who prescribed treatment with the antibiotic roaccutane which worked well. The patient’s acne recurred and was treated with a three month course of erythromycin which caused mild liver inflammation, indicated by an increase in levels of the ALT liver enzyme.
Even though treatment with erythromycin was stopped, the patient’s ALT levels continued to increase. Blood tests indicated that the man did not have syphilis, hepatitis B virus or hepatitis C virus, infections which can cause liver inflammation. Nor did the man drink alcohol. However, he did inform doctors that he had been using anabolic steroids for cosmetic reasons, and on medical advice he discontinued their use.
Three months later the man developed a general rash and lethargy due to his HIV infection, and despite having a CD4 cell count of 380 cells/mm3 was advised to start antiretroviral therapy. However, the patient refused anti-HIV treatment saying he preferred to try a “healthy diet.”
Blood samples obtained at his next quarterly follow-up appointment indicated that the patient had developed severe biochemical hepatitis, his ALT levels having increased from 189u/l to 176,500u/l. He was contacted by the clinic and revealed that his “healthy diet” included dietary supplements, which he was asked to stop and to return to the clinic for further blood tests. These revealed that his ALT levels had fallen back to 87u/l and that he remained negative for viral hepatitis and syphilis.
The patient was taking a total of 13 dietary supplements and he was taking six of these at doses between three and 67 times the recommended daily allowance. He was advised to stop taking all of them except a reduced dose of omega-3 to help with his acne.
A month later, the man’s liver function remained normal, his CD4 cell count was 350 cells/mm3 and his viral load 135,000 copies/ml. He has remained asymptomatic and his liver function has been stable except for a mild and transient elevation caused by erythromycin treatment for a recurrence of acne.
The investigators note the research suggesting that micronutrient supplements can improve survival in patients with low CD4 cell counts and dietary deficiencies. They write however, “in the presence of a normal diet, they are of debatable benefit” and add “without dietary analysis, patients may accidentally overdose”.